Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

The Szekeres multidimensional continued fraction


Author: T. W. Cusick
Journal: Math. Comp. 31 (1977), 280-317
MSC: Primary 10F20
MathSciNet review: 0429765
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In his paper "Multidimensional continued fractions" (Ann. Univ. Sci. Budapest. Eötvös Sect. Math., v. 13, 1970, pp. 113-140), G. Szekeres introduced a new higher dimensional analogue of the ordinary continued fraction expansion of a single real number. The Szekeres algorithm associates with each k-tuple $ ({\alpha _1}, \ldots ,{\alpha _k})$ of real numbers (satisfying $ 0 < {\alpha _i} < 1$) a sequence $ {b_1}, {b_2}, \ldots $ of positive integers; this sequence is called a continued k-fraction, and for k = 1 it is just the sequence of partial quotients of the ordinary continued fraction for $ {\alpha _1}$. A simple recursive procedure applied to $ {b_1}, {b_2}, \ldots $ produces a sequence $ a(n) = (A_n^{(1)}/{B_n}, \ldots ,A_n^{(k)}/{B_n})\;(n = 1,2, \ldots ;A_n^{(i)} \geqslant 0$ and $ {B_n} > 0$ are integers) of simultaneous rational approximations to $ ({\alpha _1}, \ldots ,{\alpha _k})$ and a sequence $ c(n) = ({c_{n0}},{c_{n1}}, \ldots ,{c_{nk}})\;(n = 1,2, \ldots )$ of integer $ (k + 1)$-tuples such that the linear combination $ {c_{n0}} + {c_{n1}}{\alpha _1} + \cdots + {c_{nk}}{\alpha _k}$ approximates zero. Szekeres conjectured, on the basis of extensive computations, that the sequence $ a(1),a(2), \ldots $ contains all of the "best" simultaneous rational approximations to $ ({\alpha _1}, \ldots ,{\alpha _k})$ and that the sequence $ c(1),c(2), \ldots $ contains all of the "best" approximations to zero by the linear form $ {x_0} + {x_1}{\alpha _1} + \cdots + {x_n}{\alpha _n}$. For the special case k = 2 and $ {\alpha _1} = {\theta ^2} - 1,{\alpha _2} = \theta - 1$ (where $ \theta = 2\cos (2\pi /7)$ is the positive root of $ {x^3} + {x^2} - 2x - 1 = 0$ , Szekeres further conjectured that the 2-fraction $ {b_1},{b_2}, \ldots $ is "almost periodic" in a precisely defined sense. In this paper the Szekeres conjectures concerning best approximations to zero by the linear form $ {x_0} + {x_1}({\theta ^2} - 1) + {x_2}(\theta - 1)$ and concerning almost periodicity for the 2-fraction of $ ({\theta ^2} - 1,\theta - 1)$ are proved. The method used can be applied to other pairs of cubic irrationals $ {\alpha _1},{\alpha _2}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10F20

Retrieve articles in all journals with MSC: 10F20


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1977-0429765-5
PII: S 0025-5718(1977)0429765-5
Keywords: Szekeres multidimensional continued fraction, ternary linear forms, Diophantine inequality, totally real cubic field
Article copyright: © Copyright 1977 American Mathematical Society